Medical questions & health advice by board certified doctors
"What is the relationship between depression and anger?"
I'm a 31 year old man and I've been on medication for my depression for several months and it does seem to be helping a lot. But now I'm dealing with these fits I have of anger that feels completely consuming. Is this a side effect of depression? Is it related to the medication?
Any time you think that you may have a worrisome symptoms, or a side effect to a medication, you should seek medical attention from a qualified health care professional. In this case, you should see the physician who is overseeing your depression treatment. Anger is a complex reaction that can be normal for certain types of life occurrences and can be abnormal for others. An increase in fits of anger is not a widely recognized side effect of most antidepressants (the most commonly described type, the SSRI). However, there are some combinations of medications, especially anti-smoking medications, that can contribute to outbursts of anger. Outbursts of anger are also sometimes a symptom of depression. It is possible that this is another layer to your depression that has been unmasked by (partially) treating it. If this is the case, then hopefully you will get better as time goes on. I suggest that you schedule an appointment with the physician that has prescribed you the anti-depressant. The two of you can discuss you recent fits of anger and determine how abnormal they are. Your doctor may decide to switch medications or refer you to a psychiatrist for further evaluation and treatment. Good luck.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.